INDICATIONS     CONTRA-INDICATIONS     DOSAGE     SIDE-EFFECTS     PREGNANCY     OVERDOSE     IDENTIFICATION     PATIENT INFORMATION

Logo COLDVICO CAPSULES

SCHEDULING STATUS:
Schedule 2

PROPRIETARY NAME
(and dosage form):

COLDVICO CAPSULES

COMPOSITION:
Each capsule contains:

  Paracetamol 300 mg
  Ascorbic Acid 75 mg
  Phenylephrine Hydrochloride 5 mg
  Chlorpheniramine Maleate 2 mg
  Caffeine 30 mg
PHARMACOLOGICAL CLASSIFICATION:
A 5.8 Preparations for the common cold, including nasal decongestants and antihistaminics.

PHARMACOLOGICAL ACTION:
COLDVICO Capsules have analgesic, antipyretic, antihistaminic and decongestant properties.

INDICATIONS:
COLDVICO Capsules are indicated for the relief of symptoms associated with colds and influenza such as nasal congestion, sniffing, headache, minor aches and pains.

CONTRA INDICATIONS:
COLDVICO Capsules are contra-indicated in persons with coronary disease, hypertension, cardiovascular disease, hyperthyroidism, epilepsy and hypersensitivity to any of the ingredients.

It is also contra-indicated in pregnancy and in persons being treated with monoamine oxidase inhibitors or within 10 days of stopping such treatment.

WARNINGS:
Dosages in excess of those recommended may cause liver damage. Do not use continuously for more than 10 days without consulting your doctor.

This medicine may lead to drowsiness and impaired concentration, which may be aggravated by the simultaneous intake of alcohol or other central nervous system depressant agents. Patients should be warned not to drive a motor vehicle, operate dangerous machinery or climb dangerous heights, as impaired decision making could lead to accidents.

DOSAGE AND DIRECTIONS FOR USE:
Adults
        2 capsules 3 times daily.

Children (6 - 12 years)
        1 capsule 3 times daily.
Not recommended for children under the age of 6 years.

SIDE-EFFECTS AND SPECIAL PRECAUTIONS:
PARACETAMOL:
Dosages in excess of those recommended may cause severe liver damage.
Patients suffering from liver or kidney disease should take paracetamol under medical supervision.
Sensitivity reactions resulting in reversible skin rash or blood disorders including neutropenia, pancytopenia and leucopenia may occur. The rash is usually erythematous or urticarial, but sometimes more serious and may be accompanied by fever and mucosal lesions.

PHENYLEPHRINE:
Fear, anxiety, restlessness, tremor, insomnia, confusion, irritability, weakness, psychotic states, reduced appetite, nausea and vomiting, vasoconstriction, hypertension, cerebral haemorrhage, pulmonary oedema, bradycardia or tachycardia, cardiac arrhythmias, anginal pain, palpitations, cardiac arrest, hypotension with dizziness and fainting, flushing, difficulty in micturition, urinary retention, dyspnoea, altered metabolism including disturbance of glucose metabolism, sweating, hypersalivation, headache.
Administer with caution to hypersensitive patients, particularly those with hyperthyroidism. Patients with cardiovascular disease, diabetes mellitus or closed angle glaucoma. Patients undergoing anaesthesia with cyclopropane, halothane or other halogenated anaesthetics.
Patients receiving antihypertensive therapy may experience a reversal of the action of the antihypertensive medication, if phenylpropanolamine is given concomitantly.
Patients taking cardiac glycosides, quinidine, tricyclic antidepressants or antihypertensive therapy are at increased risk of experiencing arrhythmias when phenylpropanolamine is given concomitantly.

CHLORPHENIRAMINE:
Sedation, gastro-intestinal disturbances, headache, blurred vision, tinnitus, elation or depression, irritability, nightmares, anorexia, difficulty in micturition, dryness of mouth, tightness of chest and tingling, heaviness and weakness of hands. Cerebral stimulation, particularly in children, allergy and anaphylaxis may occassionally occur.
Because chlorpheniramine may produce sedation, persons should not operate machinary, drive cars, climb dangerous heights or perform potentially dangerous tasks where impaired decision making could lead to accidents.
Other central nervous system depressants, such as barbiturates, hypnotics, narcotic analgesics, sedatives and tranquillisers, if taken concomitantly will enhance sedation. Care should be observed when tricyclic depressants, guanethidine, reserpine, methyldopa or atropine are taken concomitantly.

CAFFEINE:
Nausea, headache, palpitations and insomnia. Caffeine should be given with care to patients with a history of peptic ulcers.

KNOWN SYMPTOMS OF OVERDOSAGE AND PARTICULARS OF ITS TREATMENT:
PARACETAMOL:
Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia, and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur.
Acute renal failure with acute tubular necrosis may develop even in the absence of severe liver damage. Cardiac arrhythmias have been reported.
Symptoms of the first 2 days of acute poisoning do not reflect the potential seriousness of the overdosage. Nausea, vomiting, anorexia and abdominal pain may persist for a week or more. Liver injury may become manifest on the second day, (or later) initially by elevation of serum transaminase and lactic dehydrogenase activity, increased serum bilirubin concentration and prolongation of prothrombin time.
The liver damage may progress to encephalopathy, coma and death. Cerebral oedema and non-specific myocardial depression have also occurred.
In the event of overdosage consult your doctor or take the patient to the nearest hospital immediately. Specialised treatment is essential as soon as possible.
Prompt treatment is essential. Any patient who has ingested about 7,5 g of paracetamol in the preceding 4 hours should undergo gastric lavage. Specific therapy with an antidote such as acetylcysteine or methionine may be necessary. If decided upon, acetylcysteine should be administered IV as soon as possible.
ACETYLCYSTEINE:
Acetylcysteine should be administered as soon as possible, preferably within 8 hours of overdosage.
IV:        An initial dosage of 150 mg/kg in 200 ml glucose injection, given intravenously over 15 minutes, followed by an intravenous infusion of 50 mg/kg in 500 ml of glucose injection over the next 4 hours and then 100 mg/kg in 1000 ml over the next 16 hours. The volume of intravenous fluids should be modified for children.
ORALLY:        140 mg/kg as a 5% solution initially, followed by a 70 mg/kg solution every 4 hours for 17 doses. Acetylcysteine is effective if administered within 8 hours of overdosage.

Chlorpheniramine overdosage may result in excitement, convulsions in susceptible persons and hypotension. Overdosage of phenylephrine may cause tachycardia, Symptoms of overdosage of caffeine include restlessness, excitement, muscle tremor, tinnitus, scintillating scotoma, tachycardia and extrasystoles.

Symptoms of overdosage with phenylephrine - See side-effects.

Symptoms of overdosage with caffeine - See side-effects.

IDENTIFICATION:
A No. 0 capsule with an opaque light green cap and opaque white body.

PRESENTATION:
Packs of 24 and 100 capsules.

STORAGE INSTRUCTIONS:
Store below 25°C.
Protect from light and moisture.
KEEP OUT OF REACH OF CHILDREN.

REGISTRATION NUMBER:
X/5.8/215

NAME AND BUSINESS ADDRESS OF APPLICANT:
Merck (Pty) Limited
11 Fedlife Park
Tonetti Street
MIDRAND
1685

DATE OF PUBLICATION OF THIS PACKAGE INSERT:
29 November 1991

SAEPI HOME PAGE      TRADE NAME INDEX      GENERIC NAME INDEX      FEEDBACK
Information presented by Malahyde Information Systems © Copyright 1996-2003